Article Text

Successful treatment of atrial tachycardia-induced cardiomyopathy with pilsicainide
  1. YUJI NAKAZATO,
  2. YASURO NAKATA
  1. ynkzt{at}med.juntendo.ac.jp

Statistics from Altmetric.com

A 13 year old girl was referred with orthopnoea. Chest x ray revealed pronounced cardiomegaly with a cardiothoracic ratio of 77% (panel A) and her ECG showed atrial tachycardia with a heart rate of 150 beats per minute and an upright P wave configuration in the limb leads of II, III, and aVf (panel B). On echocardiography, the left ventricular ejection fraction (LVEF) was 0.21. Digitalis, verapamil, and a small dose of metoprolol were not effective in controlling her arrhythmia. Catheter ablation was hampered by bilateral femoral vein obstruction resulting from previous surgery for a congenital genitourinary abnormality. Thereafter, we prescribed class Ic pilsicainide at an initial dose of 25 mg, and within two hours her atrial tachycardia was converted to sinus rhythm. It was maintained by a daily dose of 75 mg pilsicainide from that day onward. After three months, the cardiothoracic ratio improved to 46% (panel C) and sinus rhythm was maintained with the same dose of pilsicainide (panel D). On echocardiography, the LVEF had improved to 0.62. The patient has been well in the three years since, and repeated Holter recordings have indicated the maintenance of sinus rhythm.

Sustained tachycardia may cause cardiomyopathy. If catheter ablation cannot be performed as the first line treatment, antiarrhythmic drugs may be used, provided that the patient is carefully observed.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.